Overdose victim revived by sheriff's sergeant using Naloxone medication

Naloxone reverses effects of opiate overdoses

EL CAJON, Calif. - A sheriff's sergeant used a medication newly put into use by his department to revive a man who apparently overdosed on drugs at his East County home Wednesday.

The 37-year-old victim's mother made an emergency call shortly after 8 a.m. to report finding her son, a known heroin user, unconscious with no pulse at their residence in the 400 block of Bradley Avenue in Bostonia, according to sheriff's officials.

Traffic Sgt. Scott Hill was the first emergency responder to arrive, Lt. Pat Gardner said. Hill promptly administered Naloxone, a nasal spray designed to reverse the effects of opiate overdoses, and the man began breathing again. Medics took him to a hospital for further treatment.

It was the first time a local deputy has used the treatment in the field, according to Gardner.

"Sgt. Hill's quick response and actions directly saved this individual's life," the lieutenant said.

The sergeant has been one of the primary instructors in the use of Naloxone since personnel assigned to the Santee Sheriff's Station began carrying it as part of a pilot program two weeks ago.

The six-month test will help officials determine if the use of Naloxone by law enforcement is feasible and effective. UC San Diego researchers are assisting in the research effort.

Print this article Back to Top

Comments